My mid-30s daughter had RAI about 4 years ago. I am not sure what level of medication (Levothyroxine) she takes daily but since having the treatment she has developed very swollen uncomfortable legs. Is this a side effect of the medication or is it a symptom of being hypothyroid? Would adjusting her medication levels help, does anyone have experience of this which has been resolved? Also, I stupidly had a chest xray when I was pregnant, I don't remember wearing a protective apron. I have always wondered whether this could have caused my daughter's thyroid problems? I would appreciate anyone's knowledgeable advice.
Thyroid diease is a genetic issue that sometmes triggers itself by diet, stress, or coming of age thank god your encounter with an xray did not configured her in any way this diease is livable she must be strong mind over matter as long as she takes her medication every day and moves around she will be okay. I wont let it take me my diet consists of low carbs high protein and eat 6 times a day palm size meals alot water and some vitamins like c,d,multivitamin. dont eat after 7pm and start eating at 9am if possible cardio more than 45 mnutes will burn the fat under that time nothing will burn i have a teadmill and stair master trust me i look like a normal person no superstar reaction yet good luck if her legs r swollen due to weight it ay be pinch her nerves in lower part see your MD to see salt should be minimal and raw sugar if necessary should be use no dyes especially red.
I agree with Stella that edema is a symptom of hypo. When I was hypo, my legs, ankles and feet were very swollen, especially in the heat. Your daughter most likely needs a meds adjustment.
When she sees her doctor, she should make sure that he runs free T3, free T4 and TSH. Make sure the "free" is before each of the first two, otherwise you will get total T3 and total T4, obsolete tests. Just because any or all of these is "in range" or "normal" does not mean that her meds are adjusted properly although many doctors are of that belief. Many of us have to be in the upper part of the ranges. If she gets results, she can post them here (get reference ranges when you get results as these are lab specific), and members can comment on results and whether or not her doctor is ordering adequate testing and interpreting results properly.
If your daughter cannot convert T4 to T3 properly, she might have to add a medication with T3 in it in order to feel well. She and her doctor can only find this out by testing FT3. If you do post her labs eventually, please also find out which meds she is on and at what dose.
I had a lot of issues with edema as well. One of the main things I was instructed to do was stop eating salt. Very hard for me because that's my passion. I've not stopped completely, but I do use "lite" salt, which has 1/2 the sodium of regular table salt. I don't have the swelling in my feet/legs like I used to; however, I'm still struggling with in my hands/fingers.
I agree that she may need a med adjustment and possibly a small dose of a T3 med.
When you post the labs, please make sure you get a copy of the report, then post the reference ranges, along with the results, since these are lab specific.
Hello, Thank you all for the helpful information and dietary advice. Unfortunately I won't be able to get my daughter to post her lab test results because we are not communicating at the moment and we live in different cities for now. There are a lot of reasons for this but I know this condition makes her feel rotten, especially when trying to hold down a full-time job, and so it doesn't make for the easiest of relationships. I will pass on your comments and hope she will act on it with her doctor. I just want to help her and I feel so guilty for allowing the doctors to rush her into the RAI treatment. She doesn't blame me for that. Maybe it might have been inevitable in the end to have this treatment but we will never know now. I feel I have neglected my role to protect her in not researching this whole thing in depth. We live in New Zealand. It is a shame that some doctors don't take the time to explain things more fully so that we can make more enlightened choices.
One interesting thing I have been thinking about. My daughter is also ADHD and has been since birth. When I think about her growing up, she never slept of course, could not keep still, always wanted to be carried because walking was just too tiring and when a teenager she was like a hibernating bear when it came to getting out of bed in the morning. You will say this is normal for a teenager but she just could not wake up even when I physically tried to drag her out of bed. She should have had her thyroid tested then but, of course, I didn't know what these symptoms could mean, doctors should be more pro-active and link these symptoms with thryroid disorder and do a simple test just in case. Especially with girls as they are less prone to ADHD than boys.
I do appreciate your positive support and I hope you are happy to continue to answer my concerns on behalf of my daughter and I will pass the info to her in the hope that things will improve for her.
It is important to do the labs for a baseline. But, after that, monitoring the TSH is usually all that is needed. I was off medication for a couple of years and am just getting over the leg swelling aka myxedema. I am not a fan of Synthroid. Too often it makes the labs look great but the patient is still suffering: weight gain, hair loss, myxedema, bruxism, etc. I would suggest she ask for a dessicated thyroid (glandular) like Westhroid or Euthroid. This can also be compounded. Another is a bio-identical T3/T4 compound. T3 is the active metabolite. It is not uncommon for those with thyroid problems to have difficulty converting the T4 to T3. If her regular physician won't use another product, you will need to find a Naturopathic MD or a MD/DO who practices physical medicine (becoming more popular). Complementary practitioners usually will also offer the dessicated thyroid or bio-identical vs Synthroid.
You've attached your comments to a thread that is over 5 yrs old and janny51 is no longer active on the forum.
Once on an optimal dose of thyroid medication, especially one containing T3, TSH often becomes suppressed and is no longer relevant. My own TSH has been at < 0.01 to 0.01 for the past 7 yrs and if doctors only tested and went by TSH, which some have tried to get by with, they would have had me completely off my thyroid medication, which they've also tried to do. I had one doctor who kept me very ill by going only by TSH... I was very happy to kick him to the curb, when I found one who would test, and medicate by, Free T3 and Free T4 every time I have blood work.
Many of us do very well on synthetic T4 only med or with just a little added T3.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.